Acute effects of low-dose statins on serum cholesterol and creatinine kinase activity

Br J Cardiol 2002;9:209-14 Leave a comment
Click any image to enlarge
Authors:

One of the potential side effects of the HMG CoA reductase inhibitors (statins) is a rise in creatinine kinase (CK) activity. This is sometimes accompanied by myalgia and rarely by rhabdomyolysis. Statins are increasingly being started earlier in the presentation of acute coronary syndromes but the rise in CK activity that they may cause could be a potential confounding factor in the diagnosis of myocardial infarction (MI) in this population. In this open-labelled, prospective study, 12 hypercholesterolaemic, Caucasian subjects, with a significant cardiovascular risk, were commenced on low-dose statin therapy. Blood samples were taken prior to commencing the statin then on day three and seven for lipid profile and CK activity. Patients maintained their normal lifestyles and usual medication. Interviews were conducted at each visit. A consistent fall in total and low density lipoprotein (LDL) cholesterol levels was shown over the study period of one week. Apart from one participant, who had a CK rise on day three with accompanying myalgia, there was no consistent change in CK activity within the group. High density lipoprotein (HDL) cholesterol levels also did not show any significant change over the week. We conclude that the rapid and consistent fall in both total and LDL cholesterol levels with low-dose statin was not paralleled by any consistent change in CK activity. The lack of change in CK activity over one week, following acute initiation of statin therapy, is unlikely to cause difficulty in the diagnosis of MI. If the beneficial effects of statin therapy are due to cholesterol reduction, then acute initiation in coronary syndromes would be favourable.

Advertisement
Heart failure - BJC Learning programme
For healthcare professionals only

THERE ARE CURRENTLY NO COMMENTS FOR THIS ARTICLE - LEAVE A COMMENT